Dementia symptoms could just be drug interactions
As the number of Americans over 65 years old has continued to climb, doctors have begun paying more attention to a particular side effect of stacking some medications: symptoms of dementia.
As people get older, the number of medications they’re on tends to climb. Many older Americans are taking several drugs every day for chronic conditions.
In some cases, they started on a drug when they were younger, and doctors overlooked it as they got older. Sometimes, the force of habit or the belief that it’s necessary for their quality of life has led patients to stay on drugs that they no longer need.
“Those medications need to be reevaluated,” said Marla Bruns, a neurologist at Rochester Regional Health’s Memory Center.
“Even if it’s something you’ve been on for years, the medication hasn’t changed, but the brain has.”
Bruns said, for example, that drugs to address an overactive bladder can also cause decreases to cognitive function. And those side effects are often more pronounced in the older population because they’re stacked with other medications.
“I’ve had it happen where I’ve simply stopped a medication that someone’s taking for their bladder, and then all of a sudden, their family is telling me, you know, ‘Gee, we have our mom back,’ ” said Bruns.
The American Geriatrics Society maintains a list -- updated earlier this year -- of drugs that might be inappropriate for older patients.
Bruns and Anton Porsteinsson, who directs the Alzheimer’s Disease Care, Research and Education Program at the University of Rochester Medical Center, both said the most important thing people should do is tell their doctors every medication they’re taking -- even over-the-counter drugs.
“People often don’t think that over-the-counter drugs could cause any problems,” Porsteinsson said. “They didn’t need a doctor, so the drug must be safe.”
Some compounds available without a prescription are fine on their own but “do not play very well in the sandbox with other medications,” Porsteinsson said.